Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/39695
Title: Repeat hepatectomy is independently associated with favorable long-term outcome in patients with colorectal liver metastases
Authors: Neal, Christopher P.
Nana, Gael R.
Jones, Michael
Cairns, Vaux
Ngu, Wee
Isherwood, John
Dennison, Ashley R.
Garcea, Giuseppe
First Published: 17-Feb-2017
Publisher: Wiley Open Access
Citation: Cancer Medicine, 2017, 6 (2), pp. 331-338
Abstract: Up to three-quarters of patients undergoing liver resection for colorectal liver metastases (CRLM) develop intrahepatic recurrence. Repeat hepatic resection appears to provide the optimal chance of cure for these patients. The aim of this study was to analyze short- and long-term outcomes following index and repeat hepatectomy for CRLM. Clinicopathological data were obtained from a prospectively maintained database. Perioperative variables and outcomes were compared using the Chi-squared test. Variables associated with long-term survival following index and second hepatectomy were identified by Cox regression analyses. Over the study period, 488 patients underwent hepatic resection for CRLM, with 71 patients undergoing repeat hepatectomy. There was no significant difference in rates of morbidity (P = 0.135), major morbidity (P = 0.638), or mortality (P = 0.623) when index and second hepatectomy were compared. Performance of repeat hepatectomy was independently associated with increased overall and cancer-specific survival following index hepatectomy. Short disease-free interval between index and second hepatectomy, number of liver metastases >1, and resection of extrahepatic disease were independently associated with shortened survival following repeat resection. Repeat hepatectomy for recurrent CRLM offers short-term outcomes equivalent to those of patients undergoing index hepatectomy, while being independently associated with improved long-term patient survival.
DOI Link: 10.1002/cam4.872
eISSN: 2045-7634
Links: http://onlinelibrary.wiley.com/doi/10.1002/cam4.872/abstract
http://hdl.handle.net/2381/39695
Version: Publisher Version
Status: Peer-reviewed
Type: Journal Article
Rights: Copyright © the authors, 2017. This is an open-access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Appears in Collections:Published Articles, Dept. of Cancer Studies and Molecular Medicine

Files in This Item:
File Description SizeFormat 
Neal_et_al-2017-Cancer_Medicine.pdfPublished (publisher PDF)152.75 kBAdobe PDFView/Open


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.